New York, 2021High Wind in New York, March 13, 2021
March 13, 2021 · NWS OKX · 3 events in 3 counties and zones
A strong cold front passed through the region early in the morning with high winds in its wake.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the region early in the morning with high winds in its wake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 12, 10:07 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 12, 10:07 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
1007 PM EST Fri Mar 12 2021
.SYNOPSIS...
A cold front approaches today and passes through tonight. High
pressure will then build from the west from late tonight into
Saturday. Another strong cold front will move across on Sunday,
followed by high pressure from Sunday night into Monday night.
Weak low pressure will then approach from the southwest Tuesday
into Tuesday night, followed by weak high pressure for the
middle of next week. Another area of low pressure will then
approach from the southwest for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Minor adjustments made with this update. Latest analysis places
cold front now moving across the area.
A strong cold front will pass through late this evening, and
the combination of low level CAA/downward motion and large
pressure rises is a strong synoptic-scale signal for strong NW
winds tonight. Top of the mixed layer is forecast to be around
45-50 kt, so still a good chance for advisory-level wind gusts
at least for a few hours tonight. The stronger winds are now
getting underway and this will mainly be for a few hours
immediately behind the cold frontal passage. Therefore a Wind
Advisory remains in effect for all forecast zones overnight.
Lows will be in the upper 20s to lower 30s with wind chills in
the teens to lower 20s late at night.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure builds in from the west during this period with the
ridge axis stretching across the Great Lakes, Ohio Valley and the
Mid-Atlantic. The pressure gradient across our region will weaken
through Saturday, so after a gusty start, the afternoon should
feature less frequent gusts. Sunny conditions prevail, and high
temperatures will end up closer to normal levels after these
past few days of relative warmth. Clear Saturday night with low
temperatures also near normal.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Global models are in much better agreement than in previous days
with the handling of several Pac systems and their interaction with
northern branch energy. GGEM has been the most consistent during
this time and the ECMWF and GFS have come around to a similar
solution.
At the start of the period, a digging shortwave over eastern Canada
sends a shot of much colder air into the region Sunday night into
Monday, with lows and highs on the order of 5 to 10 degrees below
normal, possibly even a bit higher than that for Monday. Deep mixing
up to around 750mb Sunday afternoon, strong cold advection, and
cyclonic flow will allow for another potential wind advisory event
Sunday afternoon/evening. Winds will then gradually diminish
overnight Sunday into Monday with high pressure building in from the
west.
The next system to impact the area will be energy associated with an
upper low over the central and southern high plains on Sunday. The
GFS while trending weaker, is still more aggressive with the amount
of energy that shears out to the NE and into the Ohio Valley and
Great Lakes states Monday into Tuesday. The latter of which looks to
be a possible light precipitation event Tuesday into Tuesday night.
Any wintry weather would be brief and at the start Tuesday morning,
and possibly again when ending overnight Tuesday. What does fall
should be mainly rain. Thereafter, high pressure follows for mid
week with a more robust southern branch system impacting the area
Thursday into Friday. This also looks to be mainly rain at this
time, but some interaction with the northern branch will have to
watched as we go forward in time.
After below normal temperatures Sunday night into Tuesday,
temperatures should gradually warm through the end of the week to
just above seasonable levels.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Mainly clear conditions through the period. Low pressure remains
over the Canadian Maritimes and high pressure will continue to build
to the west. This will continue a W-NW flow for the terminals.
Another cold front moves through over the next few hours, with winds
increasing quickly. Towards midnight for the city terminals the
winds become NW 15-25kt, gusting 30-35kt. Higher gusts for all
terminals around or upwards of 40kt becomes likely just after
midnight immediately behind the cold front. Gusts will continue
into later Saturday morning, but will not be as strong as gusts
settle into the 15 to 25 kt range.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of strong gusts beginning late tonight and ending early
Saturday morning may be off by a couple of hours. Gusts Saturday
afternoon at 15 to 20 kts may be more occasional.
.OUTLOOK FOR 0Z SUNDAY THROUGH WEDNESDAY...
.Saturday Night...VFR, W winds.
.Sunday...VFR. NW winds near 15 kt with gusts 20-25 kt.
.Monday...VFR.
.Tuesday...MVFR or lower in light rain and snow in the morning,
becoming all light rain in the afternoon.
.Wednesday...MVFR in AM light rain becoming VFR in the afternoon.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Strong NW winds now expected for all waters tonight behind the
passage of a cold front. Gale Warnings remain in effect tonight with
peak gusts around 40 kt. Winds diminish fairly quickly through
Saturday morning, but gales are still likely early on for the
eastern waters, so will leave the warning unchanged, and have it go
through Sat morning for these locations. SCA conditions otherwise
prevail through the morning, but for the ocean waters, they'll
linger into Saturday night.
There is potential for another NW gale on the ocean waters late
Sunday afternoon/night with another cold frontal passage. High
pressure will then build across the waters Monday with diminishing
winds and seas. Weak low pressure may impact the area on Tuesday,
followed by high pressure on Wednesday.
&&
.FIRE WEATHER...
For the rest of the afternoon into early evening, min RH values of
15-25% are expected. Fuels are sufficiently dried out, combined with
gusts around 20 mph, so a Special Weather Statement remains posted
into early evening to highlight the potential for enhanced fire
spread. The SPS also mentions this potential for Saturday afternoon
as well. RH values in the afternoon will fall to 20-25% again, and
frequent gusts are more likely to be in the order of 20 mph instead
of 25 mph during this time. Therefore not enough confidence for a
Red Flag Watch. If Red Flag conditions were to occur, the best
chance would be late afternoon, perhaps into early evening as well.
Sunday will likely see widespread conducive conditions with min RH
around 20% and W-NW winds gusting over 25 mph.
&&
.HYDROLOGY...
No hydrologic concerns are expected.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EST Saturday for CTZ005>012.
NY...Wind Advisory until 6 AM EST Saturday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 6 AM EST Saturday for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EST Saturday for ANZ335-338-345-353-
355.
Gale Warning until noon EST Saturday for ANZ330-340-350.
&&
SYNOPSIS...JC/DW
NEAR TERM...JC/JE
SHORT TERM...JC
LONG TERM...DW
AVIATION...JE
MARINE...JC/DW
FIRE WEATHER...
HYDROLOGY...JC/DWHazardous weather outlook, Mar 12, 5:51 PM EST, 6 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
551 PM EST Fri Mar 12 2021
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-132300-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
551 PM EST Fri Mar 12 2021
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
More widespread conditions conducive for fire growth and spread
could occur on Sunday, with relative humidity again dropping to 15
to 20 percent, and west winds gusting over 25 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-345-353-355-132300-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
551 PM EST Fri Mar 12 2021
...GALE WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gales are again possible on the waters Sunday afternoon and night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-350-132300-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
551 PM EST Fri Mar 12 2021
...GALE WARNING IN EFFECT UNTIL NOON EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Gales are again possible on the waters Sunday afternoon and night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Mar 12, 7:00 PM EST, 5 hours before
Special Weather Statement
National Weather Service New York NY
700 PM EST Fri Mar 12 2021
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
131200-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
700 PM EST Fri Mar 12 2021
A period of enhanced potential for brush fire spread is
anticipated for Saturday afternoon. Relative humidity values are
expected to fall to around 20 percent with some wind gusts around
20 mph.
High Wind, Northwest Suffolk
- When
- March 13, 12:00 AM EST to 1:00 AM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A recorded wind gust of 61 mph occurred at Eatons Neck Lighthouse at 1235 local standard time at an elevation of 71 above ground level.
High Wind, Northern Queens
- When
- March 13, 1:00 AM EST to 2:00 AM EST
- Where
- Northern Queens forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
A measured sustained wind of 43 mph was recorded at LaGuardia Aiport at 111 local standard time.
High Wind, Southern Queens
- When
- March 13, 2:00 AM EST to 3:00 AM EST
- Where
- Southern Queens forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
A recorded sustained wind of 41 mph occurred at JFK Airport at 246 local standard time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, March 13, 2021$1.3 million · EF2 · 30 events
- Blizzard and Winter Storm in Wyoming, March 13 to 15, 20211 death · 18 events
- Tornado and Flood in Kansas, March 13 to 14, 2021$10,000 · EF2 · 6 events
- Tornadoes and Hail in Texas, March 13, 2021EF1 · 13 events
- Tornadoes in Oklahoma, March 13, 2021$15,000 · EF1 · 3 events
- Winter Storm and High Wind in Colorado, March 13 to 15, 202153 kt wind · 21 events
- Heavy Snow and Hail in New Mexico, March 13 to 14, 20211 in hail · 17 events
- Hail and Damaging Winds in Texas, March 13, 2021$14,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, March 13 to 15, 202113 events
- Winter Storm in Wyoming, March 13 to 14, 20218 events
- Blizzard and Heavy Snow in Nebraska, March 13 to 15, 20218 events
- Flooding in Arkansas, March 13 to 31, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937972, 937971, 937970.